Dear sugarbehr1967, Stopping Cymbalta -- as well as a number of other antidepressants -- can cause a "discontinuation syndrome" (technically not withdrawal, but, similar) which involves the kind of symptoms you describe (nausea, dizziness, etc.). While it is not medically dangerous, it can be extremely uncomfortable. Some people find that it can take many weeks or even months to fully get "off" Cymbalta with respect to discontinuation effects. (The drug itself is out of your system within about a week, but for unclear reasons, the discontinuation symptoms can go on and on for a much longer time.) When that happens, psychiatrists sometimes switch a patient to Prozac, because it has a much longer duration of action, and that usually knocks out the discontinuation symptoms. Prozac can then get stopped after about 2 weeks. Cymbalta by the way has never been studied for depression in people with bipolar disorder so its effects in general om someone who has bipolar rather than unipolar disorder are more of an unknown. Other serotonin/norepinephrine reuptake inhibitors (SNRIs), such as Effexor, have been shown to triple the chances of developing hypomania as compared to some other antidepressant classes, so it's also possible the worsening "moodiness" you describe could have been a sign that SNRIs may not be as safe or wise as other types of medications for bipolar depression. Everyone is different so it's hard to generalize across all people, and a drug that's helpful (or not helpful) to one person may have a very different effect in someone else. Good luck. Dr. G.View Thread
Diclofenac (Voltaren) is a nonsteroidal anti-inflammatory drug (NSAID), like Motrin/Advil. Like all NSAIDs, diclofenac can raise lithium levels by about 20% if taken on a regular basis. If I were the doctor, my recommendation about whether or not to lower the lithium dose for the time on diclofenac would depend on the lithium dose and most recent blood level, and how regularly someone was taking the NSAID. So this is a discussion to have with your doctor. There is no interaction between the NSAID and lamotrigine or nortriptyline.
Some authorities believe that dissociative identity disorder is closely linked to borderline personality disorder in that the shared fundamental problem in both conditions is an inability to psychologically integrate distress responses to traumatic experiences. That can also create strong emotional reactivity or overreactivity to day-to-day life stresses. None of this has much to do with bipolar disorder, and medicines are not especially helpful for those problems. I believe WebMD has a site devoted to borderline personality disorder and the experts there may have more to say about DID and its treatment (Moderators, help me out here!).
sorry to hear you have experienced so many difficulties. The support from members of this exchange might be helpful. If there are any specific questions you might have about medicines, diagnoses, or specific things your doctors may have not fully explained I'd be happy to try to address.
The standard and most scientifically-gounded treatment for borderline personality disorder is one of several specific types of psychotherapy, such as dialectical behavior therapy (DBT) which addresses suicidal impulses, impulse control in general, and the capacity to tolerate distress. Another type is called transference-based psychotherapy, which focuses intensively on the ways in which mood fluctuations and impulses occur in response to interpersonal stresses and reactions. Medications unfortunately play only a very small role, if any, in the treatment of borderline personality disorder.
Personality is thought to be a stable entity over time, like height. However, people can have maladaptive ways of coping and managing distress and skills can be learned to better manage them.
Rapid cycling refers to having 4 or more distinct episodes of mania or hypomania over the course of a year. For reasons I myself have never quite understood, it seems to have become widely misinterpreted as being synonymous with "mood swings" that occur over a daily or several-day basis -- which would better be classified simply as "mood swings," or "lability" -- which means a very swift type of changing moods, almost chaotically, something that is not necessarily at all related to bipolar disorder. Medicines for bipolar disorder can be very fundamental to help with the loss of the need for sleep and accelerated energy level. None have ever been shown to do anything to alter moodswings that occur on a daily basis however.
An actual evaluation with a mental health professional can lead to recommendations about whether or not he might benefit from some type of treatment, whether that were medications, psychotherapy, or both. Personality disorders don't spring up overnight...they typically are evident by adolescence. Also, in the setting of unusual stress, like job loss, anyone might be expected not to be at their best in terms of personality characteristics and structure, or resiliency and the capacity to adapt to stress. Also, if his "blow ups" are placing unusual stress on your relationship with him, or his relationships with others, clarifying whether that comes from his coping style (psychotherapy may be useful) versus something else for which medication may be useful would be some potential benefit of a consultation.
Think of the distinction more as, bipolar disorder is mainly a disorder of energy, cognition and sleep (with mood being an associated aspect), while borderline personality disorder mainly involves problems in the ability to regulate one's emotional responses and behaviors (usually aggressive behaviors) to stresses from the environment and other people.